Stopping Stalevo and Sifrol

Has anyone on this website successfully stopped taking Sifrol and Stalevo? If you have could you advise if you feel better or worse for it? After 5 years of these meds i am really wanting to have a break from the Levedopo induced Dyskinesia and reference how bad and stiff i am with out any meds whatsoever.

What was the way you stopped the meds if you you successfully did so?

Cheers Andrew

4 Replies

  • I'm in the process of decreasing my levodopa, for the 3rd or 4th time. Obviously I was not successful the other times because I was impatient and did not titrate down slowly enough! I did manage to stop taking requip though and I'm down to 5 sinemet tabs a day, from 9, 2 months ago. It is a very slow and torturous process, Be very careful as it is very dangerous to stop altogether, I'm reducing my meds by 10% every 2 weeks and I suffer increasing symptoms with each reduction...

    Good luck to both of us and may the Force be with us!

  • Thanks for that, good luck your side. May we both succeed!

    Cheers Andy

  • Sifrol otherise called Mirapex or Mirapexin or Pramipexole is a Dopamine agonist. These types of drugs are often the subject of posts in HU. Very difficult to stop them due to unpleasant withdrawal symptoms. Really need to get help from GP to prescribe a strong pain killer. People in this site often refer to Morphine in tablet form and also Tramadol I think.

    Stalevo, that is Levodopa + Carbidopa and Etacopone. The Levodopa can result in dyskinesia usually when taking an overdose or after taking for a number of years when the Levodopa cannot be stored any more and so each dose of Levodopa, for a short burst, has the same effect as an overdose. Someone taking Levodopa for years need smaller doses.

    So, stop Sifrol first. Its not as useful as Levodopa anyway. Get help from GP. Give you self several months to quit Sifrol. It has been said that quitting Dopamine agonists is as difficult as quitting "street drugs" like cocaine. Search in HU for DAWS.

    Then cut down on Levodopa but take more often. If you still want to quit Levodopa do this in stages as per your GP's suggestions.

    In fact any action such as you would like to take now should be done after consultation with you GP or movement specialist.

    A danger with sopping these drugs suddenly is NMS (Neuroleptic Malignant Syndrome).This is unlikely but may be fatal so be very careful, especially with the Sifrol.

    I hope it all goes well with you. Not everybody has as difficult a time as I have said above.

  • Hi Andrewdebsmith. I see that you posted your question almost a year ago and I hope you have been successful in your quest to give up your drugs. If not, here is my account of giving up Sifrol.

    I had been taking Sifrol+ ER 2.25mg, one per day for 18 months and found a significant increase in weight (10kg) after being steady at my desired weight for years. I was also experiencing intense muscle ache and stiffness, especially in my back and especially in the morning despite the fact that Sifrol is supposed to alleviate this. I could not sleep and was getting by on just 2-4 hours sleep a night and had daytime sleepiness but could not sleep during the day. I had a compulsion to sew, I had to sew every day and often sat up sewing way into the wee small hours (it's not always gambling, shopping or sex but it is always something that you already enjoyed).

    My neurologist blamed Sifrol and formed a plan to wean me off it slowly over a six week period. I stopped taking it all together about three weeks ago and I haven't looked back.

    Unfortunately my weight hasn't changed, but all my other symptoms have gone or greatly reduced. I am sleeping much better - up to 6 hours a night now and the daytime sleepiness has gone. My all over body stiffness has greatly reduced. My compulsion to sew has gone and I have to force myself to complete unfinished projects.

    This is how I achieved my goal - firstly I reduced my Sifrol dosage to 1/2 a tab per day while at the same time increasing my Madopar 125mg/25mg (levodopa) to counter the negative effects of reducing the Sifrol. So, for two weeks I replaced one Madopar 125 100mg/25mg with one Madopar 250 200mg/50mg then replaced two of the lower dose Madopar for the higher dose for the next two weeks and finally replaced the lower dose for the higher over the final two weeks (my fourth dose of the day is still at the lower dosage). At the end of the six week period I was finally able to let go of the Sifrol.

    In conclusion, I was able to cut Sifrol+ER out of my daily regime with no adverse side effects but at the same time almost doubled the dose of levodopa.

    Please let me know if you were able to stop your meds altogether, how you did it and what were the consequences. I am very interested in knowing as I'm now blaming Madopar for my excessive weight gain especially as it hasn't started to come down again since ceasing Sifrol.


You may also like...